Kansas, 2012

Hail and Damaging Wind in Kansas, May 30, 2012

May 30, 2012 · NWS GID · 5 events in 2 counties and zones

Mainly between 330-600 PM CDT on this Wednesday afternoon, a few strong to severe thunderstorms rolled through this six-county portion of North Central Kansas, with the strongest activity focused in Jewell and Mitchell Counties. The most intense storm was a relatively short-lived discrete supercell that produced ping pong ball size hail in Ionia and estimated 60 MPH wind gusts in Beloit before…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
$250,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Mainly between 330-600 PM CDT on this Wednesday afternoon, a few strong to severe thunderstorms rolled through this six-county portion of North Central Kansas, with the strongest activity focused in Jewell and Mitchell Counties. The most intense storm was a relatively short-lived discrete supercell that produced ping pong ball size hail in Ionia and estimated 60 MPH wind gusts in Beloit before exiting the local area to the east by 445 PM CDT. Around this time, a line of strong storms sagged southward into the area out of Nebraska, but the only report from this activity was estimated 40-50 MPH winds in Mankato around 520 PM CDT. A considerably more widespread severe weather event narrowly missed this portion of North Central Kansas, flaring up just to the south near the Interstate 70 corridor late in the afternoon and rolling southward through the heart of the state as a severe MCS during the evening.

In the mid and upper levels, the primary forcing mechanisms for this event were a vigorous shortwave trough migrating east-southeast from the Northern High Plains across southern South Dakota, along with a weaker mid level disturbance sliding east across Kansas. At the surface, a generally east-west quasi-stationary front stretched across the local area during the day as strong to severe storms focused just north of this front in southern Nebraska for several hours before activity eventually got going in northern Kansas by mid-afternoon. Around the time of the large hail in Ionia, the mesoscale environment featured steep mid-level lapse rates with 1000 J/kg mixed-layer CAPE and 40-50 knots of 0-6 kilometer vertical wind shear.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 30, 2:06 PM CST, 57 minutes earlier.

Area forecast discussion, May 30, 2:06 PM CST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
306 PM CDT WED MAY 30 2012

.SHORT TERM...THROUGH 00Z FRIDAY. MORNING UPPER AIR ANALYSIS
INDICATES QUASI-ZONAL TO NORTHWESTERLY MID AND UPPER LEVEL FLOW
ACROSS CENTRAL PORTIONS OF THE CONUS...WITH SUBTLE RIDGING ACROSS
THE WESTERN AND EASTERN CONUS. MID AND UPPER LEVEL JET ENERGY IS
POSITIONED FROM THE NORTHWESTERN CONUS...ACROSS CENTRAL PORTIONS
OF THE CONUS AND ON INTO THE EASTERN CONUS. EARLY AFTERNOON WATER
VAPOR IMAGERY SHOWS INCREASED VALUES OF MID LEVEL MOISTURE FLOWING
IN FROM THE PACIFIC...PUSHING ACROSS THE NORTHWESTERN CONUS AND
INTO THE CENTRAL PLAINS. A MID LEVEL SHORT WAVE IS ALSO NOTED OVER
THE NORTHERN PLAINS...MOVING EAST/SOUTHEAST. AT THE SURFACE A
TROUGH OF LOW PRESSURE IS NOTED EXTENDING ACROSS WESTERN NEBRASKA.
IN ADDITION...AN AREA OF HIGH PRESSURE IS LOCATED OVER THE UPPER
MISSISSIPPI VALLEY...WITH LOW LEVEL RETURN FLOW ON THE BACK SIDE
OF THE SURFACE RIDGE INFILTRATING PORTIONS OF THE CENTRAL PLAINS.
THAT BEING SAID...CONVECTIVELY INDUCED OUTFLOW AT THE SURFACE
IS PROMOTING A BIT MORE CHAOTIC LOW LEVEL WIND FIELD ACROSS OUR
CWA...THAN THAT OF THE TRUE SOUTHEASTERLY WINDS WHICH ARE TRYING
TO DEVELOP. THIS MESO-HIGH IS PROMOTING A DIFFERENTIAL HEATING
BOUNDARY NOW EVIDENT ACROSS WESTERN PORTIONS OF OUR CWA. KUEX
INDICATES CONVECTION PERSISTING ACROSS MUCH OF SOUTH CENTRAL
NEBRASKA AS OF MID AFTERNOON.

LOW LEVEL RETURN FLOW IS HELPING PROMOTE LOW LEVEL THERMAL
ADVECTION AND RESULTANT ISENTROPIC UPGLIDE AND SATURATION OVER OUR
CWA...PRIMARILY ALONG THE 300-310K SURFACES. LAPS PROXIMITY
SOUNDINGS FROM ACROSS OUR WESTERN CWA SUGGEST AIR
PARCELS...ASCENDING FROM AROUND 700MB...ARE CONTENDING WITH LESS
THAN 30J/KG CIN AND WORKING WITH 600-1000J/KG CAPE. IN ADDITION...MID
AND UPPER LEVEL JET ENERGY IS HELPING PROMOTE DEEP LAYER BULK
SHEAR VALUES OF 30-40KTS. EVEN THOUGH THE INSTABILITY IS NOT
OVERLY IMPRESSIVE...THE COOL LOW TO MID LEVEL AIRMASS AND THE DEEP
LAYER SHEAR ARE MORE THAN COMPENSATING...WITH SEVERAL REPORTS OF
HAIL ALREADY REPORTED ACROSS THE AREA TODAY. BROAD-SCALE ASCENT
SHOULD PERSIST THROUGH THE REST OF THIS AFTERNOON AND INTO
TONIGHT...WITH DEEP LAYER SHEAR AND INSTABILITY ALSO LIKELY
PERSISTING. IN ADDITION...VISIBLE SATELLITE IMAGERY INDICATES LOW
LEVEL CONVERGENCE...ALONG THE DIFFERENTIAL HEATING BOUNDARY ACROSS
WESTERN PORTIONS OF THE CWA...IS HELPING TO PROMOTE WEAK
CONVECTIVE ACTIVITY. FINALLY...KLNX INDICATES ADDITIONAL
CONVECTION FIRING ALONG THE SURFACE TROUGH ACROSS WESTERN
NEBRASKA. THE TROUGH ACROSS WESTERN NEBRASKA...AND THE
DIFFERENTIAL HEATING BOUNDARY OVER WESTERN PORTIONS OF THE
CWA...ARE EXPECTED TO PUSH ACROSS OUR CWA THIS EVENING AND TONIGHT
AS THE MID LEVEL SHORT WAVE...CURRENTLY OVER THE NORTHERN
PLAINS...ALSO PUSHES EAST/SOUTHEAST. AT THIS TIME IT APPEARS THE
BULK OF THE BROAD-SCALE ASCENT AHEAD OF THE NORTHERN PLAINS MID
LEVEL TROUGH AXIS SHOULD REMAIN TO OUR NORTHEAST...BUT ADDITIONAL
CONVECTIVE ACTIVITY WILL BE POSSIBLE OVER OUR AREA THROUGH TONIGHT
AS THE SURFACE TROUGH AND DIFFERENTIAL HEATING
BOUNDARY/STRENGTHENING LOW LEVEL BAROCLINIC ZONE CLEARS THE AREA.
GIVEN ALL THIS...WENT AHEAD AND PRESENTED LIKELY TO DEFINITE POPS
ACROSS THE CWA THROUGH 06Z...WITH POPS TAPERING OFF AFTER 06Z AS
LOW LEVEL FORCING MOVES OFF TO THE EAST/SOUTHEAST. GIVEN THE
AFOREMENTIONED INSTABILITY AND DEEP LAYER SHEAR...WILL ALSO
CONTINUE THE SEVERE WORDING ACROSS THE AREA THROUGH THIS EVENING.

.LONG TERM...THURSDAY NIGHT THROUGH WEDNESDAY. MAIN FORECAST
CONCERNS WILL BE CHANCES FOR THUNDERSTORMS ON AND OFF DURING THE
PERIOD AND TEMPERATURES.

START OFF THE PERIOD WITH NORTHWEST FLOW THAT BRINGS SEVERAL WEAK
UPPER LEVEL WAVES THROUGH THE REGION THURSDAY NIGHT THROUGH
SATURDAY. THE BEST OF THOSE WAVES SEEMS TO BE DURING THE FRIDAY TO
FRIDAY NIGHT TIME FRAME.

SATURDAY NIGHT THROUGH TUESDAY THERE IS AN UPPER LEVEL RIDGE THAT
MOVES THROUGH THE PLAINS. TEMPERATURES WARM UP...BUT THERE REMAINS
SOME WEAK UPPER LEVEL WAVES THAT MOVE THROUGH THE AREA AND BRING
SOME SPORADIC CHANCES FOR THUNDERSTORMS TO THE FORECAST AREA.

TUESDAY NIGHT INTO WEDNESDAY AN UPPER LEVEL LOW BREAKS DOWN THE
RIDGE AND A SURFACE LOW IN THE SOUTHERN PLAINS HAS AN INVERTED
TROUGH TO THE NORTH ACROSS THE AREA. WITH THIS THERE IS A CHANCE FOR
SOME THUNDERSTORMS. TEMPERATURES WILL COOL A LITTLE BIT AGAIN AFTER
THE RIDGE BREAKS DOWN.

&&

.PREV DISCUSSION... /ISSUED 1251 PM CDT WED MAY 30 2012/

AVIATION...18Z KGRI TAF. A COUPLE ROUNDS OF THUNDERSTORMS ARE
POSSIBLE THIS AFTERNOON AND EVENING. CEILINGS AND VISIBILITIES
COULD VARY MORE THAN WHAT THE TAF MAY INDICATE.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...BRYANT
AVIATION...HEINLEIN
Hazardous weather outlook, May 30, 3:02 PM CST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
402 PM CDT WED MAY 30 2012

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
311200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
402 PM CDT WED MAY 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE LIKELY ACROSS THE OUTLOOK AREA THROUGH THE
OVERNIGHT HOURS...WITH SEVERE THUNDERSTORMS ALSO POSSIBLE THROUGH
11 PM. HAIL TO THE SIZE OF GOLF BALLS AND THUNDERSTORM WIND GUSTS
TO AROUND 60 MPH WILL BE THE PRIMARY SEVERE WEATHER THREATS.
PERIODS OF HEAVY RAINFALL MAY ALSO PROMOTE LOCALIZED FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

INTERMITTENT THUNDERSTORMS ARE POSSIBLE DURING THE DAY FRIDAY...AND
AGAIN SUNDAY THROUGH TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THROUGH 11 PM.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

BRYANT

In the hours before

Local storm report, May 30, 2:30 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
330 PM CDT WED MAY 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     HAIL             3 S HOLDREGE            40.40N 99.38W
05/30/2012  E0.88 INCH       PHELPS             NE   EMERGENCY MNGR

&&

HEINLEIN
Special weather statement, May 30, 2:31 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
331 PM CDT WED MAY 30 2012

NEZ074-083-084-302100-
FRANKLIN NE-HARLAN NE-KEARNEY NE-
331 PM CDT WED MAY 30 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN KEARNEY...NORTHEASTERN
HARLAN AND NORTHERN FRANKLIN COUNTIES UNTIL 400 PM CDT...

AT 328 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MINDEN TO HILDRETH
TO RAGAN...AND MOVING EAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  HILDRETH...
  NORMAN...
  UPLAND...
  CAMPBELL...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4035 9930 4035 9918 4039 9918 4042 9909
      4056 9892 4056 9872 4023 9873 4021 9932
TIME...MOT...LOC 2031Z 285DEG 35KT 4045 9889 4037 9903
          4032 9920
Special weather statement, May 30, 2:31 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
331 PM CDT WED MAY 30 2012

KSZ006-007-018-019-302115-
JEWELL KS-MITCHELL KS-OSBORNE KS-SMITH KS-
331 PM CDT WED MAY 30 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JEWELL...
NORTHWESTERN MITCHELL...NORTHEASTERN OSBORNE AND SOUTHEASTERN SMITH
COUNTIES UNTIL 415 PM CDT...

AT 328 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES WEST OF IONIA...OR 25 MILES NORTHWEST OF
BELOIT...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LEBANON...
  IONIA...
  ESBON...
  JEWELL...
  BURR OAK...
  MANKATO...
  RANDALL...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4000 9837 3966 9796 3950 9857 3967 9875
TIME...MOT...LOC 2031Z 239DEG 32KT 3967 9848

PFANNKUCH
Local storm report, May 30, 2:36 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
336 PM CDT WED MAY 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     HAIL             HASTINGS                40.59N 98.39W
05/30/2012  E0.75 INCH       ADAMS              NE   LAW ENFORCEMENT

            HAIL REPORTED AT WALMART NORTH SIDE OF HASTINGS

0252 PM     HAIL             7 NNW HOLDREGE          40.53N 99.43W
05/30/2012  M1.00 INCH       PHELPS             NE   EMERGENCY MNGR

&&

DOXEY
Local storm report, May 30, 2:39 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
339 PM CDT WED MAY 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     HAIL             HASTINGS                40.59N 98.39W
05/30/2012  E0.75 INCH       ADAMS              NE   NWS EMPLOYEE

&&

FAY
Local storm report, May 30, 2:52 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
352 PM CDT WED MAY 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1012 AM     HAIL             6 N EUSTIS              40.75N 100.03W
05/30/2012  E1.00 INCH       DAWSON             NE   STORM CHASER

            QUARTER SIZE HAIL COVERED THE GROUND.

1017 AM     HAIL             JOHNSON LAKE            40.68N 99.85W
05/30/2012  E1.00 INCH       GOSPER             NE   LAW ENFORCEMENT

1032 AM     TSTM WND GST     4 NE EUSTIS             40.71N 99.97W
05/30/2012  E60.00 MPH       DAWSON             NE   STORM CHASER

            55 TO 60 MPH WINDS FROM THE SOUTH.

1039 AM     HAIL             GOTHENBURG              40.93N 100.16W
05/30/2012  E1.00 INCH       DAWSON             NE   TRAINED SPOTTER

            HEAVY RAINFALL ASSOCIATED WITH THIS STORM.

1045 AM     HAIL             1 E GOTHENBURG          40.93N 100.14W
05/30/2012  E0.75 INCH       DAWSON             NE   TRAINED SPOTTER

            HAIL IS COVERING MUCH OF THE GROUND.

1049 AM     HAIL             5 W COZAD               40.86N 100.08W
05/30/2012  E1.00 INCH       DAWSON             NE   TRAINED SPOTTER

            VERY HEAVY RAINFALL ALSO REPORTED.

1053 AM     HAIL             JOHNSON LAKE            40.68N 99.85W
05/30/2012  E0.75 INCH       GOSPER             NE   EMERGENCY MNGR

1054 AM     HAIL             2 W COZAD               40.86N 100.02W
05/30/2012  E1.00 INCH       DAWSON             NE   TRAINED SPOTTER

            HAIL BEGINNING TO COVER THE GROUND.

1054 AM     HAIL             3 S WILLOW ISLAND       40.84N 100.07W
05/30/2012  E1.00 INCH       DAWSON             NE   STORM CHASER

1058 AM     HAIL             COZAD                   40.86N 99.99W
05/30/2012  E1.00 INCH       DAWSON             NE   TRAINED SPOTTER

1112 AM     TSTM WND GST     6 N LOOMIS              40.56N 99.51W
05/30/2012  M50.00 MPH       PHELPS             NE   TRAINED SPOTTER

            PEA SIZED HAIL

1124 AM     HAIL             5 WNW LEXINGTON AIRPORT 40.81N 99.86W
05/30/2012  E1.00 INCH       DAWSON             NE   STORM CHASER

1125 AM     TSTM WND GST     5 WNW LEXINGTON         40.80N 99.84W
05/30/2012  E60.00 MPH       DAWSON             NE   STORM CHASER

            WINDS FROM THE SOUTH

1139 AM     HAIL             1 E COZAD               40.86N 99.97W
05/30/2012  E1.00 INCH       DAWSON             NE   STORM CHASER

1141 AM     HAIL             1 E COZAD               40.86N 99.97W
05/30/2012  E1.25 INCH       DAWSON             NE   STORM CHASER

1143 AM     HAIL             2 SE COZAD              40.85N 99.96W
05/30/2012  E1.75 INCH       DAWSON             NE   STORM CHASER

1144 AM     HAIL             COZAD                   40.86N 99.99W
05/30/2012  E0.88 INCH       DAWSON             NE   LAW ENFORCEMENT

1208 PM     HAIL             LEXINGTON               40.78N 99.74W
05/30/2012  E0.75 INCH       DAWSON             NE   EMERGENCY MNGR

            EAST SIDE OF LEXINGTON

1227 PM     HAIL             9 N ELWOOD              40.72N 99.86W
05/30/2012  E1.00 INCH       DAWSON             NE   STORM CHASER

            WATER COVERING THE ROAD AS WELL.

1227 PM     HAIL             JOHNSON LAKE            40.68N 99.85W
05/30/2012  E1.00 INCH       GOSPER             NE   PUBLIC

            REPORT CAME FROM NSSL SHAVE PROGRAM

1234 PM     HAIL             JOHNSON LAKE            40.68N 99.85W
05/30/2012  E0.88 INCH       GOSPER             NE   TRAINED SPOTTER

1238 PM     HAIL             3 S LEXINGTON           40.73N 99.75W
05/30/2012  E1.00 INCH       DAWSON             NE   TRAINED SPOTTER

1250 PM     HAIL             ELM CREEK               40.72N 99.38W
05/30/2012  E0.88 INCH       BUFFALO            NE   CO-OP OBSERVER

            PEA TO DIME SIZE HAIL.

1250 PM     HAIL             CAMPBELL                40.28N 100.17W
05/30/2012  E0.88 INCH       FURNAS             NE   CO-OP OBSERVER

            HEAVY RAIN ALSO REPORTED

0120 PM     HAIL             LOOMIS                  40.48N 99.51W
05/30/2012  E0.88 INCH       PHELPS             NE   TRAINED SPOTTER

            DIME TO NICKEL SIZE HAIL

0124 PM     HAIL             KEARNEY                 40.70N 99.08W
05/30/2012  E0.75 INCH       BUFFALO            NE   EMERGENCY MNGR

0130 PM     HAIL             4 SW BLUE HILL          40.29N 98.50W
05/30/2012  E0.88 INCH       WEBSTER            NE   PUBLIC

0130 PM     HAIL             5 N MILLER              41.00N 99.39W
05/30/2012  E0.25 INCH       BUFFALO            NE   PUBLIC

0135 PM     HAIL             HOLDREGE                40.44N 99.38W
05/30/2012  E1.00 INCH       PHELPS             NE   EMERGENCY MNGR

0145 PM     HAIL             6 NNE MILLER            41.01N 99.35W
05/30/2012  E0.75 INCH       BUFFALO            NE   PUBLIC

0221 PM     HAIL             ELM CREEK               40.72N 99.38W
05/30/2012  E0.75 INCH       BUFFALO            NE   COUNTY OFFICIAL

0223 PM     HAIL             ELM CREEK               40.72N 99.38W
05/30/2012  E0.88 INCH       BUFFALO            NE   EMERGENCY MNGR

0223 PM     HAIL             3 NE LOOMIS             40.51N 99.47W
05/30/2012  E0.88 INCH       PHELPS             NE   TRAINED SPOTTER

0224 PM     HAIL             2 E BERTRAND            40.53N 99.59W
05/30/2012  E0.88 INCH       PHELPS             NE   EMERGENCY MNGR

0226 PM     HAIL             BERTRAND                40.53N 99.63W
05/30/2012  E1.75 INCH       PHELPS             NE   TRAINED SPOTTER

0230 PM     HAIL             2 NE DAVENPORT          40.33N 97.78W
05/30/2012  E1.00 INCH       THAYER             NE   EMERGENCY MNGR

0252 PM     HAIL             7 NNW HOLDREGE          40.53N 99.43W
05/30/2012  M1.00 INCH       PHELPS             NE   EMERGENCY MNGR

0326 PM     HAIL             FUNK                    40.46N 99.25W
05/30/2012  E0.75 INCH       PHELPS             NE   EMERGENCY MNGR

0326 PM     HAIL             3 S HOLDREGE            40.40N 99.38W
05/30/2012  E0.88 INCH       PHELPS             NE   EMERGENCY MNGR

0327 PM     HAIL             HASTINGS                40.59N 98.39W
05/30/2012  E0.75 INCH       ADAMS              NE   LAW ENFORCEMENT

            HAIL REPORTED AT WALMART NORTH SIDE OF HASTINGS

0327 PM     HAIL             HASTINGS                40.59N 98.39W
05/30/2012  E0.75 INCH       ADAMS              NE   NWS EMPLOYEE

&&

DOXEY

The radar

The Grand Island radar (KUEX), 72 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Jewell

When
May 30, 3:03 PM CST
Where
Jewell County, 1 mi NW of Ionia
Measured
0.88 in hail
Reported by
Public
Coordinates
39.680, -98.363

Hail, Jewell

When
May 30, 3:10 PM CST
Where
Jewell County, Ionia
Measured
1.5 in hail
Property damage
$15,000
Crop damage
$250,000
Reported by
COOP Observer
Coordinates
39.670, -98.350

Hail, Jewell

When
May 30, 3:25 PM CST
Where
Jewell County, 7 mi SSW of Jewell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.576, -98.200

Thunderstorm Wind, Mitchell

When
May 30, 3:29 PM CST
Where
Mitchell County, Beloit
Measured
52 kt (60 mph) estimated gust
Reported by
County Official
Coordinates
39.470, -98.120

Wind gusts were estimated at 60 mph.

Hail, Mitchell

When
May 30, 3:50 PM CST
Where
Mitchell County, Victor
Measured
0.75 in hail
Reported by
County Official
Coordinates
39.250, -98.280

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 377215, 377216, 377217, 377218, 377219.